May-Thurner Syndrome: Under-appreciated cause of venous thro
May-Thurner syndrome (MTS) is a rarely diagnosed vascular abnormality that typically presents in young adults. The anomaly arises from compression of the left common iliac vein between the right iliac artery anteriorly and the lumbar vertebral body posteriorly, resulting in lower extremity venous outflow obstruction and recurrent deep vein thromboses (DVTs).

Published in the Journal of Hematology, the authors report the case of a 24-year-old female with a long history of recurrent DVTs and pulmonary emboli (PE) despite full anticoagulation. A CT scan revealed findings consistent with MTS, and a left common iliac vein stent was placed. However, the patient continued to have DVTs while trialing several anticoagulation therapies, including rivaroxaban, enoxaparin, and warfarin.

Eventually, the patient developed arterial thrombi resulting in critical limb ischemia, necessitating a right below knee amputation (BKA). One month status-post BKA, the patient was admitted for severe BKA stump pain secondary to infection and necrosis. She underwent BKA revision, but continued to experience pain post-operatively and was found to have new right common iliac artery, external iliac artery, and common femoral artery thrombosis in the setting of continued inpatient anticoagulation therapy with enoxaparin and aspirin.

The patient returned to the operating room for emergent Fogarty thrombectomy, however, this was complicated by rupture of the balloon catheter secondary to migration of the left common iliac vein stent into the right common iliac artery lumen. A stent was placed in the right common iliac artery to shift the rogue vein stent, but the patient continued to have poor distal circulation of the BKA stump and eventually underwent an above knee amputation.

Dual anti-platelet therapy (DAPT) with aspirin and clopidogrel in combination with enoxaparin were used to prevent in-stent thrombosis and future formation of arterial and venous thrombi. After the initiation of DAPT and enoxaparin, her clinical course was free of any further thromboembolic events.


Clinical Pearls:-
- Clinicians should consider MTS in the differential diagnosis of younger adults presenting with recurrent DVTs or other unprovoked thromboembolic events.

- A two-pronged strategy of DAPT and anticoagulation was employed for successful prevention of thrombotic events.

Read in detail about the case here: https://pxmd.co/4LDai
Like
Comment
Share